Carbamazepine induced atrial tachycardia with complete AV block

Hippokratia. 2014 Apr;18(2):185-6.

Abstract

Background/aim: Carbamazepine, a widely used antiepileptic drug that has been used for the treatment of both partial and generalized seizures, for trigeminal neuralgia, as a mood stabilizer and for treatment of neuropathic pain syndromes, may have negative chronotropic and dromotropic effects on the cardiac conduction system.

Description of case: We report a case of cardiac syncope due to atrial tachycardia combined with complete atrioventricular block as a consequence of carbamazepine administration for trigeminal neuralgia.

Conclusion: Although sinus tachycardia is the most frequently observed cardiac side effect of carbamazepine, sinus and nodal bradycardia, atrioventricular block, premature ventricular contractions, ventricular tachycardia and junctional escape rhythms have been reported in patients due to carbamazepine toxicity.

Keywords: Carbamazepine; atrial tachycardia; complete atrioventricular block.

Publication types

  • Case Reports